Demonic I/O of Compound Diagrams Monotype/Residual Style

  • Fairouz Tchier
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 2869)


We show how the notion of relational diagram, introduced by Schmidt, can be used to give a single demonic definition for a wide range of programming constructs. Our main result is Theorem 1, where we show that the input-output (I/O) relation of a compound diagram is equal to that of the diagram in which each sub-diagram has been replaced by its input-output relation. This process is repeated until we obtain elementary diagrams to which we apply the results given in previous work. This is achieved by using monotypes and residuals.


Relational diagrams compound diagrams demonic semantics operational semantics monotypes residuals 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Backhouse, R.C., Hoogendijk, P., Voermans, E., van der Woude, J.: A Relational Theory of Datatypes. Research report, Department of Mathematics and Computer Science, Eindhoven University of Technology, The Netherlands (1992)Google Scholar
  2. 2.
    Backhouse, R.C., van der Woude, J.: Demonic operators and monotype factors. Mathematical Structures in Computer Science 3(4), 417–433 (1993); Also: Computing Science Note 92/11, Dept. of Mathematics and Computer Science, Eindhoven University of Technology, The Netherlands (1992)Google Scholar
  3. 3.
    Backhouse, R.C., Doornbos, H.: Mathematical induction made calculational. Computing Science Note 94/16, Dept. of Mathematics and Computer Science, Eindhoven University of Technology, The Netherlands (1994)Google Scholar
  4. 4.
    Berghammer, R.: Relational specification of data types and programs. Technical report 9109, Fakultät für Informatik, Universität der Bundeswehr München, Germany (September 1991)Google Scholar
  5. 5.
    Berghammer, R., Schmidt, G.: Relational specifications. In: Rauszer, C. (ed.) Algebraic Logic, Banach Center Publications, 28, Polish Academy of Sciences (1993)Google Scholar
  6. 6.
    Berghammer, R., Zierer, H.: Relational algebraic semantics of deterministic and nondeterministic programs. Theoretical Computer Science 43, 123–147 (1986)zbMATHCrossRefMathSciNetGoogle Scholar
  7. 7.
    Brink, C., Kahl, W., Schmidt, G. (eds.): Relational Methods in Computer Science. Springer, Heidelberg (1997)zbMATHGoogle Scholar
  8. 8.
    Chin, L.H., Tarski, A.: Distributive and modular laws in the arithmetic of relation algebras. University of California Publications 1, 341–384 (1951)MathSciNetGoogle Scholar
  9. 9.
    Conway, J.H.: Regular Algebra and Finite Machines. Chapman and Hall, London (1971)zbMATHGoogle Scholar
  10. 10.
    Desharnais, J., Möller, B., Tchier, F.: Kleene under a demonic star. In: Rus, T. (ed.) AMAST 2000. LNCS, vol. 1816, pp. 355–370. Springer, Heidelberg (2000)CrossRefGoogle Scholar
  11. 11.
    Desharnais, J., Belkhiter, N., Sghaier, S.B.M., Tchier, F., Jaoua, A., Mili, A., Zaguia, N.: Embedding a demonic semilattice in a relation algebra. Theoretical Computer Science 149(2), 333–360 (1995)zbMATHCrossRefMathSciNetGoogle Scholar
  12. 12.
    Dilworth, R.P.: Non-commutative Residuated Lattices. Trans. Amer. Math. Sci. 46, 426–444 (1939)zbMATHMathSciNetGoogle Scholar
  13. 13.
    Mili, J.D., Mili, F.: Relational heuristics for the design of deterministic programs. Acta Informatica 24(3), 239–276 (1987)zbMATHCrossRefMathSciNetGoogle Scholar
  14. 14.
    Schmidt, G.: Programs as partial graphs I: Flow equivalence and correctness. Theoretical Computer Science 15, 1–25 (1981)zbMATHCrossRefMathSciNetGoogle Scholar
  15. 15.
    Schmidt, G., Ströhlein, T.: Relations and Graphs. EATCS Monographs in Computer Science. Springer, Berlin (1993)zbMATHGoogle Scholar
  16. 16.
    Tchier, F., Desharnais, J.: A generalisation of a theorem of Mills. In: Proceedings of the Tenth International Symposium on Computer and Information Sciences, ISCIS X, Turkey, October 1995, pp. 27–34 (1995)Google Scholar
  17. 17.
    Tchier, F.: Sémantiques relationnelles démoniaques et vérification de boucles non déterministes. Ph. D. thesis, Département de mathématiques et de statistique, Université Laval, Canada (1996),
  18. 18.
    Tchier, F., Desharnais, J.: Applying a generalization of a theorem of Mills to generalized looping structures. In: Science and Engineering in Software Development. A recognition of Harlan D. Mills’ Legacy, Los Angeles, CA, pp. 31–38. IEEE Computer Society Press, Los Alamitos (1999)CrossRefGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2003

Authors and Affiliations

  • Fairouz Tchier
    • 1
  1. 1.Mathematics DepartmentKing Saud UniversityRiyadhSaudi Arabia

Personalised recommendations